Alert archive / South Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Wilmington, NC

September 16, 2018Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 16, 2018, 7:46 PM EDT for Horry County, South Carolina. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2018, 7:46 PM EDT (23:46 UTC)
Expired
Sep 16, 2018, 11:45 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

County Horry County, SC

The radar

The Wilmington radar (KLTX), 55 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 8:00 PM EDTFLASH FLOOD7 Ne Conway, SCHIGHWAY 19 CLOSED BETWEEN HIGHWAY 472 AND HIGHWAY 668 DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WGUS52 KILM 162346
FFWILM
SCC051-170345-
/O.NEW.KILM.FF.W.0024.180916T2346Z-180917T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
746 PM EDT SUN SEP 16 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Central Horry County in northeastern South Carolina...

* Until 1145 PM EDT.

* At 744 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Rainfall rates of 1 to 2 inches per hour are 
  expected as the this band of showers and thunderstorms moves 
  through.

* Some locations that will experience flooding include...
  Conway, Socastee, Red Hill, Myrtle Beach Airport, Loris, Hickory
  Grove, Homewood, Horry Georgetown Technical College Conway Campus,
  Adrian, Hand, Nixonville, Forestbrook, Longs, Hammond, Coastal
  Carolina University, Goretown, Bayboro, Allsbrook, Green Sea and
  Loris Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Never drive your vehicle into areas where
the water covers the road. Flood waters are usually deeper than they
appear. Flowing water may be powerful enough to sweep vehicles off
the road.

A Flash Flood Warning means that dangerous flooding is imminent or
occurring.  Residents within the warned area should take immediate
precautions to protect life and property.

&&

LAT...LON 3360 7901 3421 7915 3422 7914 3428 7911
      3430 7907 3397 7869

$$

Ekster

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:35 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 16, 6:35 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
635 PM EDT Sun Sep 16 2018

.SYNOPSIS...
Tropical Depression Florence will drift west across South
Carolina. This will continue to bring occasional bands of
heavy rainfall onshore into SE NC and NE SC. A drying trend
is expected to commence in the upcoming week, but river
flooding will remain hazardous.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 5 PM Sunday...Tornado Watch dropped for Pender, New
Hanover, Brunswick counties, and the 0-20 nm coastal waters, but
extended until 11 pm for much of NE SC and several counties in
SE NC as strong and moist low level flow prevails into evening.

As of 3 PM Sunday...Trailing spiral bands around finally-
exiting Tropical Depression Florence will impact parts of the
area overnight. Model signals indicate some banding is left to
stream south to north overnight before moving out of the area
Monday morning. Torrential rainfall in these bands will easily
be capable of producing another 3-5 inches...or locally higher
amounts. The Flash Flood Watch has been extended through 12Z
Monday.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...Remnants of Florence will move through the
OH Valley on Mon and across the Mid-Atlantic Mon night into Tue.
Light to moderate convection will linger over the region Mon as
left over moisture and instability lead to diurnal convection.
Convection is likely to shift offshore Mon night as the
nocturnal marine convection picks up. Temperatures Mon will be
near climo while lows run as much as 10 degrees above climo. The
remnant low will drag a trough into and across the area late
Tue and Tue night as the low moves from the Mid-Atlantic states
into New England. Isolated afternoon and evening convection will
again be a concern Tue, but coverage will be decreased by mid-
level dry air and late timing of weak forcing along the
aforementioned trough. Temperatures above climo on Tue and well
above climo Tue night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday...Models are in good agreement that an upper
trough exiting the east coast will be pushing a cold front
trough the CWA by the start of this period, 12Z Wednesday. This
front will bring the first day of no appreciable rain chance
since Florence approached the area last Thursday. Although post
frontal air mass will not be too cold, a drop in highs and lows
by a couple degrees is probable. Just not having any rain
through the remainder of the week is the great news to be
talking about thanks to an upper level ridge tracking overhead
from west to east.

Moving into next weekend, forecast uncertainty becomes greater.
Although both the GFS and ECMWF generally show an upper ridge
centered in the Atlantic just offshore, the strength they depict is
different. While the ECMWF shows a strong ridge will keep the local
area dry thru Sunday, the GFS' solution shows a weaker ridge that
allows convection to move in from the west. Decided to go with a
blend of those models for POPS, which yields low end rain
chances

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 00Z...Several rain bands will continue to dump heavy rain
through a good portion of the overnight hours. LBT stands to get the
brunt of the rain, but it will affect the other terminals as well.
As the remnants of Florence weaken and move away from the CWA,
conditions will improve with VFR expected sometime on Monday.

Extended Outlook...Gradual improvement east to west into
Monday. VFR Tue-Thurs.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 3 PM Sunday...Small Craft Advisory remains in effect
through Monday morning in wake of departing Tropical Depression
Florence. Seas continue to run 7 to 9 ft with onshore flow
running on the high end of the 20 to 25 kt range. Occasional
gusts in excess of 30 kt can be expected through the evening and
overnight. Conditions will gradually improve, although that is
relative.

SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...Winds will remain generally south-southwest
through Tuesday evening between high pressure to the northeast,
and the remnants of Florence, which will be lifting across the
northeast CONUS and Mid-Atlantic as a frontal system. The front
is expected to push off the coast late Tuesday night, with a
wind shift to the northwest. Perhaps a weak, brief surge with
the front, but overall the gradient looks to remain modest.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 3 PM Sunday...High pressure will build across the Mid-
Atlantic and off the northeast CONUS through the period. Winds
will veer from north to southeast, generally 15 knots or less.

&&

.TIDES/COASTAL FLOODING...
As of 3 PM Sunday...Significant coastal flooding is expected
along the lower portions of the Cape Fear River late this
afternoon and evening. River levels remain elevated as runoff
from excessive, heavy rainfall flows into rivers already swollen
by lingering storm surge from Florence. The lower Cape Fear
near Wilmington may exceed 8 ft MLLW this afternoon, with
significant impacts to many locations, including shutting down
the northbound side of US 421 near the Battleship USS North
Carolina.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Monday morning for SCZ017-023-024-
     032-033-039-054>056-058-059.
     High Rip Current Risk through late Monday night for SCZ054-056.
NC...Flash Flood Watch through Monday morning for NCZ087-096-099-
     105>110.
     High Rip Current Risk through late Monday night for NCZ106-108-
     110.
     Coastal Flood Warning until 8 PM EDT this evening for NCZ107.
MARINE...Small Craft Advisory until 8 AM EDT Monday for AMZ250-252-254-
     256.

&&

SYNOPSIS...8
NEAR TERM...CRM/8
SHORT TERM...III
LONG TERM...ME
AVIATION...43 TIDES/COASTAL FLOODING...III
Hazardous weather outlook, Sep 16, 6:49 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
649 PM EDT Sun Sep 16 2018

AMZ250-252-254-256-172300-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
649 PM EDT Sun Sep 16 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-SCZ017-023-024-032-033-058-059-172300-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Central Horry-Northern Horry-
649 PM EDT Sun Sep 16 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...TORNADO WATCH 379 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Prolonged, significant major to record flooding is expected along
many area rivers and their tributaries for at least the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ056-172300-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Georgetown-
649 PM EDT Sun Sep 16 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-172300-
Inland New Hanover-
649 PM EDT Sun Sep 16 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Prolonged, significant major to record flooding is expected along
many area rivers and their tributaries for at least the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105-109-SCZ039-055-172300-
Inland Pender-Inland Brunswick-Williamsburg-Inland Georgetown-
649 PM EDT Sun Sep 16 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-172300-
Coastal Horry-
649 PM EDT Sun Sep 16 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...TORNADO WATCH 379 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

Prolonged, significant major to record flooding is expected along
many area rivers and their tributaries for at least the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Local storm report, Sep 16, 4:42 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
442 PM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     FLASH FLOOD      1 NNE HARTSVILLE        34.38N  80.08W
09/16/2018                   DARLINGTON         SC   DEPT OF HIGHWAYS

            5TH STREET IN HARTSVILLE IS CLOSED DUE TO FLASH
            FLOODING IN DARLINGTON COUNTY FROM PINEWOOD AVE TO
            SUNOCO RD.

&&

EVENT NUMBER ILM1800384

21
Local storm report, Sep 16, 4:43 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
443 PM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      1 ENE NORTH HARTSVILLE  34.40N  80.06W
09/16/2018                   DARLINGTON         SC   DEPT OF HIGHWAYS

            PATRICK HWY IS CLOSED DUE TO FLASH FLOOSING FROM
            OUSEYDALE TO ANTIOCH RD IN NORTH HARTSVILLE.

&&

EVENT NUMBER ILM1800386

21
Local storm report, Sep 16, 4:44 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
444 PM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      2 ESE ALLSBROOK         34.01N  78.93W
09/15/2018                   HORRY              SC   DEPT OF HIGHWAYS

            DAISY RD CLOSED EAST OF CANE BRANCH RD DUE TO FLOODING.

&&

EVENT NUMBER ILM1800387

OLIVA
Local storm report, Sep 16, 4:45 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
445 PM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      DARLINGTON              34.30N  79.87W
09/16/2018                   DARLINGTON         SC   DEPT OF HIGHWAYS

            CASHUA ST IN DARLINGTON IS FLOODED FROM PUBLIC SQUARE
            TO BLACK CREEK BRIDGE.

&&

EVENT NUMBER ILM1800388

21
Local storm report, Sep 16, 4:46 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
446 PM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLASH FLOOD      6 N LONGS               34.02N  78.75W
09/15/2018                   HORRY              SC   DEPT OF HIGHWAYS

            POND RD FROM CAMP SWAMP RD TO OLD BUCK CREED RD CLOSED
            DUE TO FLOODING.

&&

EVENT NUMBER ILM1800389

OLIVA
Local storm report, Sep 16, 7:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
739 PM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TORNADO          1 NE BAYSHORE           34.30N  77.78W
09/15/2018                   NEW HANOVER        NC   NWS STORM SURVEY

            A BRIEF TORNADO TOUCHED DOWN ON THE NORTH SIDE OF
            PORTERS NECK ROAD BETWEEN PORTERS NECK ROAD AND TIBBYS
            DRIVE. THE TORNADO MOVED NW FOR LESS THAN 2 MINUTES AND
            SNAPPED A COUPLE DOZEN TREES UP TO 16" IN DIAMETER AND
            UPROOTED A FEW LARGE TREES.

&&

EVENT NUMBER ILM1800390

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:55 PM EDTFlash Flood WarningILMDillon8 hr
Sep 16, 5:23 AM EDTFlash Flood WarningILMDillon, Horry, Marlboro8 hr
Sep 16, 6:37 AM EDTAreal Flood AdvisoryILMDarlington, Dillon, Florence, Horry, Marion, Marlboro3 hr
Sep 16, 8:17 AM EDTFlash Flood WarningILMDarlington, Dillon, Marion, Marlboro8 hr
Sep 16, 10:25 AM EDTSpecial Weather StatementILMHorry20 min
Sep 16, 11:13 AM EDTFlash Flood WarningILMDarlington, Florence5 hr
Sep 16, 11:16 AM EDTAreal Flood AdvisoryILMFlorence, Georgetown, Horry, Marion5 hr
Sep 16, 11:28 AM EDTFlash Flood WarningILMGeorgetown, Horry, Marion5 hr
Sep 16, 11:50 AM EDTTornado Warning Tornado observedILMHorry25 min
Sep 16, 12:13 PM EDTTornado WarningILMHorry32 min
Sep 16, 12:14 PM EDTTornado WarningILMHorry31 min
Sep 16, 12:25 PM EDTTornado WarningILMDillon, Marlboro35 min
Sep 16, 12:40 PM EDTTornado WarningILMFlorence21 min
Sep 16, 12:41 PM EDTTornado Warning Considerable damage threatILMHorry24 min
Sep 16, 3:13 PM EDTSpecial Weather StatementILMDillon32 min
Sep 16, 3:15 PM EDTTornado WarningILMDillon, Marlboro45 min
Sep 16, 3:26 PM EDTTornado WarningILMDillon, Marion49 min
Sep 16, 3:58 PM EDTTornado WarningILMDillon47 min
Sep 16, 4:00 PM EDTFlash Flood WarningILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more8 hr
Sep 16, 5:58 PM EDTTornado WarningILMDillon32 min

Nearby

Flash Flood Warnings in South Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.